Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharm World Sci. 2004 Jun;26(3):143-7.

Reasons for polypharmacy among psychiatric patients.

Author information

  • 1University of Szeged, Faculty of Pharmacy, Department of Clinical Pharmacy, University of Szeged, Szikra u. 8., H-6725 Szeged, Hungary. viola@clph.szote.u-szeged.hu

Abstract

INTRODUCTION:

Increasing attention has recently been focused on polypharmacy, which is often referred to as an indicator of irrational drug consumption. Although polypharmacy is an important risk factor for problems arising from drug therapies, certain health concerns and conditions or patient-specific factors may justify the need for polypharmacy. In recent years there no data have been published regarding polypharmacy in Hungary.

OBJECTIVE:

The authors examined the frequency of polypharmacy among psychiatric patients. The study also looked at the extent to which comorbidity and demographic characteristics (age, gender) were responsible for the multiple drug use.

METHODS:

An inpatient database of the year 2001 at the psychiatric department was analysed. Based on the standard definition of polypharmacy the authors enrolled into the polypharmacy group those patients who were on more than five drugs as part of chronic and simultaneous therapy. The data were analysed with the SPSS 9.0 statistics program package.

RESULTS:

Among the psychiatric patients included in the study (N = 984) the frequency of polypharmacy was 33.6%. Significant correlation was found between the investigated factors (age, gender, comorbidity) and polypharmacy. On the basis of OR-values, comorbidity was the strongest inducer of polypharmacy.

CONCLUSION:

Polypharmacy cannot be fundamentally regarded as unnecessary drug use. Numerous facts prove that in certain diseases and conditions adequate polypharmacy is necessary.

PMID:
15230361
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk